STD Channel
Topics & Medications
Quicklinks
Related Channels

Common Reactions to Tenofovir

Common Side Effects of Tenofovir

Clinical studies have not evaluated tenofovir alone for the treatment of HIV, since it is meant to be used along with other HIV medications. In fact, the available information on side effects involves studies that used tenofovir plus two other HIV medications. Therefore, it is difficult to determine whether these side effects are actually due to tenofovir or the other HIV medications.
 
In these studies, the most common side effects of tenofovir (plus two other HIV medications) included:
 
  • Diarrhea -- in up to 16 percent of people
  • Headaches -- up to 14 percent
  • Pain -- up to 13 percent
  • Nausea -- up to 11 percent
  • Weakness -- up to 11 percent
  • Back pain -- up to 9 percent
  • Dizziness -- up to 8 percent
  • Fever -- up to 8 percent
  • Abdominal pain (stomach pain) -- up to 7 percent
  • Fatigue -- up to 7 percent
  • Vomiting -- up to 7 percent.
     
Other common side effects (occurring in 3 to 5 percent of people) included:
 
  • Insomnia
  • Joint pain
  • Pneumonia
  • Unusual sensations (such as burning, tingling, or numbness) in the feet or hands
  • Abnormal dreams
  • Gas
  • Indigestion or heartburn
  • Muscle pain
  • Sinus infection
  • Weight loss
  • Chest pain
  • Drowsiness
  • Runny nose and sore throat
  • Sweating
  • Upper respiratory tract infections (such as the common cold). 

 

The most common side effect of tenofovir when used to treat chronic hepatitis B was nausea (9 percent of people). Other common side effects (occurring in more than 5 percent of people) included abdominal pain, diarrhea, headache, dizziness, fatigue, the common cold, back pain, and skin rash.

 

Final Thoughts on Side Effects of Tenofovir

You may experience some or none of the side effects of tenofovir listed in this article. Unfortunately, it can be difficult to tell whether any particular side effect (such as nausea) is actually caused by tenofovir or other factors. Therefore, make sure to let your healthcare provider know if you develop any side effects while taking the drug or if something "just does not seem right." While it may not be a side effect of tenofovir, your healthcare provider will be able to diagnose and treat the problem.
 

Tenofovir HIV Medication

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2019 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.